Heat, Franklin
- When
- July 28, 2:49 AM CST to 6:00 PM CST
- Where
- Franklin forecast zone
- Reported by
- ASOS
- Coordinates
- 33.176, -95.218 (the zone’s center; the record gives no point)
An upper level ridge of high pressure built back in across portions of the Southern Plains and Lower Mississippi Valley on July 28th, with compressional warming occurring ahead of a weak surface front as it moved slowly south across Eastern Oklahoma and Central Arkansas. This resulted in high temperatures climbing into the upper 90s to near 100 degrees across East Texas.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
An upper level ridge of high pressure built back in across portions of the Southern Plains and Lower Mississippi Valley on July 28th, with compressional warming occurring ahead of a weak surface front as it moved slowly south across Eastern Oklahoma and Central Arkansas. This resulted in high temperatures climbing into the upper 90s to near 100 degrees across East Texas. Low level moisture pooled north ahead of the front over East Texas, Southeast Oklahoma, Southwest Arkansas, and North Louisiana, with these temperatures, combined with the high humidity, resulting in heat indices between 105-109 degrees across much of Northeast Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 27, 10:58 PM CST, 3 hours 51 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Shreveport LA 1158 PM CDT Thu Jul 27 2017 .AVIATION... VFR conditions should continue through the 28/06Z TAF period. An extensive cirrus shield will linger over much of the region overnight, with the potential for a weak IFR/low MVFR stratus shield to develop around 12Z over portions of Deep E TX (near LFK)/Wcntrl LA before lifting by mid-morning. Meanwhile, sct convection should remain N of the region overnight/through much of Friday as additional redevelopment continues over Ern OK/Ncntrl AR near a weak sfc front and old outflow bndry over these areas. Have removed VCSH/VCTS mention for the TXK/ELD terminals, with the threat delayed until the evening/overnight hours Friday night, mainly over SE OK/SW AR which may possibly migrate into portions of extreme NE TX/N LA. However, confidence remains low with the highest confidence attm being over Scntrl AR closer to the sfc front as it enters this area by 00Z Saturday. Thus, have inserted VCTS mention at 00Z for ELD, although additional mentions may be needed elsewhere should the convection develop/drift closer to the remaining terminals. S winds 3-7kts tonight will become WSW around 10kts after 15Z. /15/ && .PREV DISCUSSION... /issued 1003 PM CDT Thu Jul 27 2017/ DISCUSSION... A quiet evening will manage much of the night with debris cirrus aloft. Our temperatures are still ranging in the 80s with only a couple of upper 70s. Thats where most of us will end up by daybreak with a couple mid 70s maybe. No changes to going forecast as HRRR does show spotty QPF by 12Z in our North, we will keep the slight chance wording in place and await the front tomorrow night and hopefully a good wetting rain areawide. /24/ && .PRELIMINARY POINT TEMPS/POPS... SHV 78 94 79 91 / 0 20 40 30 MLU 77 91 76 89 / 0 30 50 50 DEQ 75 93 74 91 / 20 40 30 10 TXK 78 94 76 90 / 10 30 40 20 ELD 76 92 74 89 / 10 40 50 20 TYR 78 96 78 93 / 0 10 30 30 GGG 78 95 77 92 / 0 10 30 30 LFK 76 97 77 94 / 0 10 30 40 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && 15
Hazardous Weather Outlook National Weather Service Shreveport LA 1152 AM CDT Thu Jul 27 2017 ARZ050-059-070-LAZ001-002-010>013-017>022-OKZ077-TXZ096-097- 108>112-124>126-136>138-149>153-165>167-281700- Sevier-Little River-Miller-Caddo-Bossier-De Soto-Red River- Bienville-Jackson-Sabine-Natchitoches-Winn-Grant-Caldwell- La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood- Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 1152 AM CDT Thu Jul 27 2017 This Hazardous Weather Outlook is for portions of southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... A heat advisory is in effect this afternoon with heat index values reaching around 105-109 degrees across the entire region. Be sure to take extra precautions to cool your body if have to spend any time outdoors during peak heating hours in the afternoon and early evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Expect isolated to possibly scattered showers and thunderstorms by late in the day Friday into early Saturday as a rare summertime frontal boundary shifts south through the region. A few storms may produce locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters will not be needed through tonight. ARZ051-060-061-071>073-LAZ003>006-014-281700- Howard-Hempstead-Nevada-Lafayette-Columbia-Union-Webster- Claiborne-Lincoln-Ouachita- 1152 AM CDT Thu Jul 27 2017 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana and northwest Louisiana. .DAY ONE...This Afternoon and Tonight... A heat advisory is in effect this afternoon with heat index values reaching around 105-109 degrees across the entire region. Be sure to take extra precautions to cool your body if have to spend any time outdoors during peak heating hours in the afternoon and early evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Expect scattered showers and thunderstorms Friday afternoon into Friday night as a rare summertime frontal boundary shifts south through the region. Some storms may produce locally heavy rainfall and strong gusty winds. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters will not be needed through tonight. 19
The national radar mosaic for the moment the first event began.
11 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703928, 703929, 703930, 703931, 703932, 703933, 703934, 703939, 703940, 703941, 703942.